Winter Weather, Cottle
- When
- February 9, 9:30 PM CST to February 10, 4:30 AM CST
- Where
- Cottle forecast zone
- Injuries
- 0 direct, 4 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
On the afternoon of the ninth, a slow moving cold front moved into the Rolling Plains bringing significant low level moisture behind the front. During the evening hours, light freezing drizzle and freezing fog began to form creating patchy black ice on area roadways.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the afternoon of the ninth, a slow moving cold front moved into the Rolling Plains bringing significant low level moisture behind the front. During the evening hours, light freezing drizzle and freezing fog began to form creating patchy black ice on area roadways. At around 0100 CST on the tenth, a van traveling through Cottle County, a few miles west of Paducah, encountered black ice which resulted in the van overturning and ejecting several individuals. There were no fatalities but several injuries reported with the traffic accident.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 9, 5:32 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 532 PM CST SUN FEB 9 2014 .AVIATION... IFR TO LIFR CONDITIONS BEHIND A COLD FRONT EXPECTED TO PERSIST OVERNIGHT BEFORE LIFTING INTO MVFR CATEGORY AROUND 18Z MONDAY. MAY SEE SOME LIGHT FREEZING DRIZZLE TONIGHT FAVORING KCDS OVER KLBB. && .PREV DISCUSSION... /ISSUED 345 PM CST SUN FEB 9 2014/ SHORT TERM... LOW STRATUS CONTINUES TO MAKE HEADWAY SOUTHWESTWARD RIGHT TO THE EDGE OF THE CAPROCK BEHIND A COLD FRONT POSITIONED FROM ABOUT DORA TO MORTON TO LEVELLAND TO LAMESA. THE WELL-ADVERTISED VARIANCE IN TEMPERATURES CONTINUES TO BE IN PLACE...WITH NORTH AND EASTERN ZONES SITTING IN THE UPPER 20S TO MID 30S WHILE BROWNFIELD AND PLAINS ARE CURRENTLY AT 74 DEGREES. OVERCAST SKIES WILL IMPACT THE ENTIRE AREA BY MID EVENING WITH CLOUD BASES LOWERING AND VISIBILITIES DECREASING. GRADUALLY TRANSITIONED LIGHT FREEZING DRIZZLE AND FREEZING FOG FROM EAST TO WEST OVERNIGHT IN ACCORDANCE WITH IMPROVING LOW LEVEL SATURATION AND WEAK LIFT OWING TO UPSLOPE FLOW. HOWEVER...NOT EXPECTING ANYTHING IN THE WAY OF ICE ACCUMULATION AS SOUNDING PROFILES CONTINUE TO APPEAR ANEMIC IN TERMS OF SUPPORTING FAVORABLE ENOUGH PRECIPITATION PROCESSES FOR MEASURABLE AMOUNTS. WEAK OMEGA PROFILES WITH A SHALLOW SATURATED LAYER IN THE LOWEST FEW THOUSAND FEET SHOULD SPELL NOTHING MORE THAN DRIZZLE. WILL HAVE TO MONITOR FOG DEVELOPMENT AS TEMPERATURES IN THE UPPER TEENS-MID 20S WILL BE MORE THAN SUFFICIENT TO SUPPORT THE FREEZING OF MOISTURE ON SURFACES/ROADWAYS. NOT CONFIDENT ENOUGH AT THIS POINT IN TIMING/AREAL EXTENT OF WIDESPREAD DEVELOPMENT TO ISSUE AN ADVISORY...BUT WILL HIGHLIGHT MENTION IN THE HWO. LOW CLOUDS WILL KEEP THE AREA SOCKED IN MONDAY WITH AREAS OF FREEZING DRIZZLE CONTINUING ACROSS MUCH OF THE REGION INTO THE MORNING HOURS. SHOULD SEE JUST ENOUGH MIXING RIGHT AT THE SURFACE DURING THE AFTERNOON TO LIFT CLOUD DECKS SO THAT ANY MOISTURE EVAPORATES/SUBLIMATES BEFORE REACHING THE GROUND. MUCH MORE UNIFORMITY EXPECTED IN TERMS OF MAXIMUM TEMPERATURES...WITH A RAW DAY TOPPING OUT IN THE UPPER 20S ACROSS THE FAR SOUTHEAST PANHANDLE AND ROLLING PLAINS AND LOW-MID 30S NEAR AND WEST OF THE ESCARPMENT. LONG TERM... AFTER TRENDING DRIER EARLY YESTERDAY...THE MORNING MODEL RUNS HAVE BEEN A BIT MORE BULLISH ON COVERAGE AND AMOUNT OF PRECIPITATION ACROSS THE AREA MONDAY NIGHT INTO TUESDAY. WHILE THE OVERALL PRECIPITATION AMOUNTS SHOULD STILL BE LIGHT...IT APPEARS A LITTLE MORE LIKELY THAT WE COULD SEE SOME AREAS RECEIVE UP TO TWO INCHES OF SNOW AND SLEET...MAINLY ACROSS THE NRN AND ERN ZONES. GUIDANCE IS IN GOOD AGREEMENT THAT THE UPPER WAVE WILL BE APPROACHING THE CWFA MONDAY NIGHT...AND BE EAST OF THE AREA BY LATE TUESDAY AFTERNOON. LIGHT WINTRY PRECIP IS EXPECTED TO DEVELOP AND SPREAD OUT OF ERN NM MONDAY NIGHT...GENERALLY IN A NW TO SE FASHION. THE BEST FORCING FOR ASCENT GENERALLY FAVORS OUR NW TO NRN ZONES EARLY IN THE EVENT....SHIFTING TO THE CENTRAL ROLLING PLAINS BY MIDDAY TUESDAY. FORECAST SOUNDINGS ARE STILL SHOWING THE PRESENCE OF A MODERATELY STRONG WARM NOSE MONDAY NIGHT...MOST PRONOUNCED IN THE SRN ROLLING PLAINS AS USUAL...THAT SLOWLY ERODES DURING THE EVENT AS TEMPS COOL. WE/VE ADDED A FRZG RAIN MENTION ACROSS THE SE AND STILL SHOW A MIX OF SNOW AND SLEET ALL BUT THE NORTHWEST MONDAY NIGHT...GRADUALLY TRANSITIONING TO ALL SNOW FOR MOST OF THE AREA. MOST AREAS SHOULD REMAIN VERY NEAR OR BELOW FREEZING TUESDAY..ALTHOUGH WE COULD SEE SOME PARTIAL CLEARING AND A BETTER WARM UP NEAR THE TX/NM STATE LINE TUESDAY AFTERNOON. AFTER A CHILLY MORNING WED...TEMPS WILL BOUNCE BACK PRETTY QUICKLY...WITH HIGHS IN THE 50S MOST AREAS...ALTHOUGH WE WILL HAVE TO WATCH ANY AREAS WITH REMAINING SNOW TO MELT. TEMPS WILL JUMP UP FURTHER ON THURSDAY UNDER DRY NW FLOW ALOFT. ABOVE NORMAL TEMPS AND DRY CONDITIONS SHOULD CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THERE MAY BE A SHALLOW FRONT OR TWO TO BRING A SLIGHT COOL OFF...ESPECIALLY TO THE FAR SE TX PANHANDLE AND NRN ROLLING PLAINS...BUT AT THIS TIME NO SIGNAL FOR ANY PRECIP. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 19 34 17 37 24 / 0 10 50 20 0 TULIA 18 29 16 35 22 / 10 10 50 30 0 PLAINVIEW 19 31 15 36 22 / 10 10 50 30 0 LEVELLAND 20 36 18 37 25 / 10 10 40 30 0 LUBBOCK 20 34 19 36 24 / 10 10 40 30 0 DENVER CITY 22 36 21 38 27 / 0 10 30 20 0 BROWNFIELD 21 36 19 37 25 / 10 10 30 20 0 CHILDRESS 19 28 21 31 20 / 10 10 40 40 0 SPUR 21 29 21 32 22 / 10 10 40 40 0 ASPERMONT 23 30 22 32 22 / 10 10 40 40 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CST SUN FEB 9 2014 TXZ021>044-102200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 348 PM CST SUN FEB 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NON PRECIPITATION AREAS OF FREEZING FOG AND LIGHT FREEZING DRIZZLE WILL IMPACT MUCH OF THE FAR SOUTHERN PANHANDLE...ROLLING PLAINS...AND EASTERN SOUTH PLAINS INTO MONDAY MORNING...HOWEVER NO ACCUMULATIONS OF ICE ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM WILL PASS ACROSS WEST TEXAS MONDAY NIGHT INTO TUESDAY. LIGHT ACCUMULATIONS OF SNOW AND SLEET ARE POSSIBLE ACROSS THE OUTLOOK AREA DURING THIS TIME. OTHERWISE...THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487766.